Open Access
November 2019 Dickman approximation in simulation, summations and perpetuities
Chinmoy Bhattacharjee, Larry Goldstein
Bernoulli 25(4A): 2758-2792 (November 2019). DOI: 10.3150/18-BEJ1070


The generalized Dickman distribution $\mathcal{D}_{\theta}$ with parameter $\theta>0$ is the unique solution to the distributional equality $W=_{d}W^{*}$, where \begin{align} W=d U1/θ(W+1),\tag{1} \end{align} with $W$ non-negative with probability one, $U\sim\mathcal{U}[0,1]$ independent of $W$, and $=_{d}$ denoting equality in distribution. These distributions appear in number theory, stochastic geometry, perpetuities and the study of algorithms. We obtain bounds in Wasserstein type distances between $\mathcal{D}_{\theta}$ and the distribution of \begin{eqnarray*}W_{n}=\frac{1}{n}\sum_{i=1}^{n}Y_{k}B_{k},\end{eqnarray*} where $B_{1},\ldots,B_{n},Y_{1},\ldots,Y_{n}$ are independent with $B_{k}$ distributed $\operatorname{Ber}(1/k)$ or $\mathcal{P}(\theta/k)$, $E[Y_{k}]=k$ and $\operatorname{Var}(Y_{k})=\sigma_{k}^{2}$, and provide an application to the minimal directed spanning tree in $\mathbb{R}^{2}$. We also provide bounds with optimal rates for the Dickman convergence of weighted sums, arising in probabilistic number theory, of the form \begin{eqnarray*}S_{n}=\frac{1}{\log(p_{n})}\sum_{k=1}^{n}X_{k}\log(p_{k}),\end{eqnarray*} where $(p_{k})_{k\ge1}$ is an enumeration of the prime numbers in increasing order and $X_{k}$ is geometric with parameter $(1-1/p_{k})$, Bernoulli with success probability $1/(1+p_{k})$ or Poisson with mean $\lambda_{k}$.

Lastly, we broaden the class of generalized Dickman distributions by studying the fixed points of the transformation \begin{eqnarray*}s(W^{*})=_{d}U^{1/\theta}s(W+1)\end{eqnarray*} generalizing (1), that allows the use of non-identity utility functions $s(\cdot)$ in Vervaat perpetuities. We obtain distributional bounds for recursive methods that can be used to simulate from this family.


Download Citation

Chinmoy Bhattacharjee. Larry Goldstein. "Dickman approximation in simulation, summations and perpetuities." Bernoulli 25 (4A) 2758 - 2792, November 2019.


Received: 1 June 2017; Revised: 1 August 2018; Published: November 2019
First available in Project Euclid: 13 September 2019

zbMATH: 07110111
MathSciNet: MR4003564
Digital Object Identifier: 10.3150/18-BEJ1070

Keywords: Delay equation , distributional approximation , primes , Utility , weighted Bernoulli sums

Rights: Copyright © 2019 Bernoulli Society for Mathematical Statistics and Probability

Vol.25 • No. 4A • November 2019
Back to Top